Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Northern Indiana

May 27, 2019Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2019, 7:18 PM EDT for Cass County, Miami County, Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 7:18 PM EDT (23:18 UTC)
Expired
May 27, 2019, 8:00 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:20 PM EDTHAIL 1Lake Cicott, IN
May 27, 7:28 PM EDTHAIL 0.25Walton, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KIWX 272318
SVRIWX
INC017-103-280000-
/O.NEW.KIWX.SV.W.0052.190527T2318Z-190528T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
718 PM EDT Mon May 27 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Cass County in north central Indiana...
  Northwestern Miami County in north central Indiana...

* Until 800 PM EDT.

* At 717 PM EDT, a severe thunderstorm was located 7 miles south of
  Royal Center, or 9 miles west of Logansport, moving east at 35 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Wells,
  Onward, Clymers, New Waverly, Twelve Mile, Metea, Hoover,
  Adamsboro, Nead, Lake Cicott, Anoka and Leases Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.

LAT...LON 4069 8637 4069 8648 4080 8657 4091 8624
      4091 8617 4094 8617 4095 8613 4067 8604
      4063 8637
TIME...MOT...LOC 2317Z 258DEG 30KT 4075 8654 

HAIL...1.50IN
WIND...<50MPH
 
$$

JBALL
1 follow-up statement
729 
WWUS53 KIWX 272347
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
747 PM EDT Mon May 27 2019

INC017-103-280000-
/O.CON.KIWX.SV.W.0052.000000T0000Z-190528T0000Z/
Cass IN-Miami IN-
747 PM EDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL CASS AND WEST CENTRAL MIAMI COUNTIES...

At 747 PM EDT, a severe thunderstorm was located near Mexico, or 8
miles northeast of Logansport, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Peru and Mexico around 800 PM EDT.

Other locations impacted by this severe thunderstorm include New
Waverly, Adamsboro, Wells and Hoover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4082 8629 4088 8611 4081 8608 4074 8606
      4070 8625
TIME...MOT...LOC 2347Z 258DEG 30KT 4080 8622 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:18 PM EDT, 0 minutes earlier.

Area forecast discussion, May 27, 7:18 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
718 PM EDT Mon May 27 2019

.SYNOPSIS...
Issued at 718 PM EDT Mon May 27 2019

Thunderstorms, possibly strong to severe, will move east through
the area this evening. A frontal boundary will linger across the
region Tuesday through Thursday with periodic chances for showers
and thunderstorms. Temperatures will generally be near normal
through the period.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 201 PM EDT Mon May 27 2019

Temperatures this afternoon expected to warm up into the upper 70s
to near 80. Cloud cover this afternoon will increase ahead of strong
system to our west. Lingering low clouds/fog from Lake Michigan
stretching southeast through SBN and FWA finally eroding away. This
feature may play a role with stronger storms this evening as it acts
as a differential heating boundary.

Strong low pressure system spinning over IA/MN this afternoon will
be the focus in the short term for severe weather across our area.
Leading warm front will lift northward this afternoon with a few
showers and thunderstorms along it possible. Severe risk with these
storms will be limited but cannot rule out gusty winds and small
hail.

Severe risk increases late this afternoon into the evening as warm
front lifts farther north. All severe hazards in play for tonight
including damaging winds, large hail, isolated tornado, and heavy
rain. Behind the front, SFC based instability increasing to 2000
j/kg and deep layer shear ranging from 50-60 knots. Long and curved
hodographs with backed winds at the SFC veering with height along
the boundary may result in storms with rotation. Damaging winds is
likely the biggest risk this evening as 500-700 mb winds increase to
50-60 knots by 00z. As stronger storms develop they will have the
potential to mix down these winds to the surface. Concern for large
hail is low especially given high PWAT values across the area around
1.5 inches.

However, due to high PWAT values, heavy rain and minor flooding is a
concern especially given already saturated ground. Widespread
0.75 to 1 inch rainfall with locally heavier amounts in stronger
thunderstorms. CAM guidance indicating potential for even higher
amounts, but held off bumping up QPF further due to some
uncertainty.

Tomorrow, mild weather again with high in the upper 70s to lower
80s. Dry conditions in the morning before showers and thunderstorms
fire up in the afternoon along a residual boundary leftover from
previous nights storms. Kept inherited chance pops as its still
uncertain where the boundary will set up. &&

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM EDT Mon May 27 2019

Continued chances for rain in the long term as active pattern
repeats itself again on Wednesday and Thursday. Rain and
thunderstorms chances will once again depend on upstream
convection that makes its way towards the Great Lakes. A brief
break in the pattern with a rare dry day Friday and into the day
on Saturday. Another shortwave drops down into the area Sat
afternoon bringing once again rain to the area into Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 718 PM EDT Mon May 27 2019

Thunderstorms, potentially strong to severe, will continue to
impact KSBN through approximately 01z and KFWA between 00z and
02z. A convectively aided vort max and sfc warm front are
providing the forcing for this convection. Brief IFR/low MVFR
conditions possible. Shower/storm chances quickly diminish later
this evening into Tuesday morning, though cannot completely rule
out scattered showers/iso thunder in the vicinity of a frontal
boundary that will linger across the Lower Great Lakes region.
Some MVFR, possibly IFR, stratus may creep back into mainly KSBN
later tonight into Tuesday morning near the leftover frontal
zone.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 3:48 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
348 PM EDT Mon May 27 2019

INZ003>005-012>016-020-022>024-032-MIZ077-078-282000-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI-
348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into this
evening. Strong to severe thunderstorms are possible with large hail,
damaging winds, locally heavy rainfall and isolated tornadoes
possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed across the area late this
afternoon into this evening.

INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-282000-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
348 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will become this evening. Strong to severe
thunderstorms are possible with large hail, damaging winds,
locally heavy rainfall and isolated tornadoes possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ043-046-282000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Mon May 27 2019

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into early this
evening. Severe storms are possible with large hail and wind gusts
in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances of thunderstorms will continue for Tuesday through
Thursday.

In the hours before

Special weather statement, May 27, 5:25 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
525 PM EDT Mon May 27 2019

INZ017-018-025-026-272200-
Whitley-Huntington-Allen-Wells-
525 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY...HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES...

At 525 PM EDT, a strong thunderstorm was located near Huntington,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Markle around 540 PM EDT.
  Ossian around 555 PM EDT.

Other locations impacted by this storm include Nine Mile, Bowerstown,
Yoder, Dunfee, Lancaster, Aboite, Uniondale, Roanoke, Majenica and
Mount Etna.

This includes the following highways...
 Interstate 469 between mile markers 0 and 4, and between mile
markers 7 and 8.
 Interstate 69 in Indiana between mile markers 280 and 302.

&&

LAT...LON 4068 8555 4077 8564 4086 8564 4110 8532
      4089 8510
TIME...MOT...LOC 2125Z 232DEG 27KT 4084 8549

HAIL...0.75IN
WIND...40MPH

MCS
Special weather statement, May 27, 6:06 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
606 PM EDT Mon May 27 2019

INZ018-026-027-OHZ015-024-272245-
Adams-Allen-Wells-Van Wert-Paulding-
606 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
WELLS...NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN
WERT COUNTIES...

At 606 PM EDT, a strong thunderstorm was located near Ossian, moving
northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Ossian around 610 PM EDT.
  New Haven around 635 PM EDT.
  Monroeville around 645 PM EDT.

Other locations impacted by this storm include Nine Mile, Yoder, Poe,
Uniondale, Edgerton In Allen County, Hessen Cassel, Monmouth, Zulu,
Maples and Mcgill.

This includes the following highways...
 Interstate 469 between mile markers 0 and 21.
 Interstate 69 in Indiana between mile markers 292 and 298.

&&

LAT...LON 4078 8526 4091 8534 4096 8533 4118 8479
      4093 8465
TIME...MOT...LOC 2206Z 246DEG 28KT 4090 8522

HAIL...0.75IN
WIND...40MPH

MCS
Local storm report, May 27, 6:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HEAVY RAIN       3 NW SOUTH BEND         41.70N 86.31W
05/27/2019  M1.52 INCH       ST. JOSEPH         IN   ASOS

            SOUTH BEND AIRPORT MEASURED 1.52 INCHES OF
            RAIN IN 35 MINUTES.

&&

MCS
Special weather statement, May 27, 6:54 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
654 PM EDT Mon May 27 2019

OHZ001-002-272330-
Fulton-Williams-
654 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND EASTERN WILLIAMS
COUNTIES...

At 654 PM EDT, a strong thunderstorm was located over Stryker, or
near Archbold, moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wauseon, Archbold, Delta, West Unity, Stryker, Fayette, Oakshade,
Alvordton, Pettisville, Zone, Denson, Winameg, Elmira, Tedrow and
Ottokee.

This includes Interstate 80 in Ohio between mile markers 16 and 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8430 4149 8433 4147 8434 4145 8442
      4156 8455 4171 8441 4171 8414 4158 8398
TIME...MOT...LOC 2254Z 238DEG 35KT 4153 8442

HAIL...0.50IN
WIND...30MPH

CM
Special weather statement, May 27, 7:15 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 PM EDT Mon May 27 2019

INZ015-016-280000-
Kosciusko-Fulton-
715 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON AND SOUTHWESTERN
KOSCIUSKO COUNTIES...

At 715 PM EDT, a strong thunderstorm was located 10 miles east of
Winamac, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Rochester around 735 PM EDT.
  Akron and Mentone around 750 PM EDT.

Other locations impacted by this storm include Bruce Lake Station,
Sevastopol, Tiosa, Kewanna, Beaver Dam, Lake Manitou, Athens and
Talma.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.

LAT...LON 4110 8646 4117 8618 4117 8606 4120 8605
      4122 8599 4101 8598 4099 8644
TIME...MOT...LOC 2315Z 259DEG 30KT 4104 8641

HAIL...0.88IN
WIND...30MPH

JBALL
Local storm report, May 27, 7:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     4 W GULIVOIRE PARK      41.62N 86.32W
05/27/2019                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            MULTIPLE BRANCHES DOWN 3 TO 4 INCHES IN
            DIAMETER.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:18 PM EDTSpecial Marine WarningIWX57 min
May 27, 4:21 PM EDTSpecial Weather StatementIWXMiami39 min
May 27, 4:41 PM EDTSpecial Weather StatementIWXBlackford, Jay64 min
May 27, 4:46 PM EDTSevere Thunderstorm WarningIWXLaPorte44 min
May 27, 5:03 PM EDTSpecial Weather StatementIWXHuntington, Wabash27 min
May 27, 5:04 PM EDTTornado WarningIWXLaPorte26 min
May 27, 5:17 PM EDTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph4 hr
May 27, 5:19 PM EDTSpecial Marine WarningIWX86 min
May 27, 5:25 PM EDTSpecial Weather StatementIWXHuntington35 min
May 27, 5:27 PM EDTTornado WarningIWXLaPorte, Saint Joseph33 min
May 27, 5:30 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph45 min
May 27, 5:59 PM EDTTornado WarningIWXLaPorte, Saint Joseph46 min
May 27, 6:01 PM EDTTornado WarningIWXLaPorte44 min
May 27, 6:06 PM EDTSpecial Weather StatementIWXAllen39 min
May 27, 6:20 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke40 min
May 27, 6:25 PM EDTFlash Flood WarningIWXLaPorte, Saint Joseph3 hr
May 27, 6:34 PM EDTTornado WarningIWXElkhart, Saint Joseph26 min
May 27, 6:39 PM EDTTornado WarningIWXLaPorte, Marshall, Saint Joseph, Starke37 min
May 27, 6:50 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Saint Joseph40 min
May 27, 7:15 PM EDTSpecial Weather StatementIWXFulton45 min
May 27, 7:18 PM EDTAreal Flood AdvisoryIWXCass, Fulton, Marshall, Pulaski, Starke, White113 min
May 27, 7:29 PM EDTSpecial Weather StatementIWXLaGrange46 min
May 27, 7:29 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Wabash46 min
May 27, 7:33 PM EDTSpecial Marine WarningIWX57 min
May 27, 7:38 PM EDTTornado WarningIWXMiami, Wabash37 min
May 27, 7:44 PM EDTSevere Thunderstorm WarningIWXCass, Grant, Huntington, Miami, Wabash46 min
May 27, 7:49 PM EDTTornado WarningIWXFulton, Miami, Wabash26 min
May 27, 7:59 PM EDTTornado WarningIWXGrant, Miami, Wabash31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.